Q. Last time I saw my OB, he told me that it might be a good idea to wean off of Paxil. He told me to start taking it just every other day for a month and then be done. I took my "supposed to be" last one a week ago but four days after that I started having really bad withdrawal symptoms and took another pill. Now it is three days later, and I am starting to feel the symptoms again. Is this something that I just need to wait to get better or should I wean off of it slower?
A. You don't say what dose you are weaning from, and I certainly cannot give you medical advice, but let me give you some general guidelines. We know now, more than ever before, how important it is to taper SLOWLY off all the antidepressants. The longer and more slowly you can do it, the easier it is on your system and the less likely you will be to suffer from withdrawal symptoms. (withdrawal symptoms can often mimick the very same symptoms that you had before you started the medication).
The difficulty is this: When you discontinue from the medication, we (doctors and patients alike) are not sure whether any negative feelings you are having are from the withdrawal or from return of the depression. If they are withdrawal, they will go away in some time. If they are from a return of the depression, they will get better if you resume the medication. So you can see the dilemma. This is why it is IMPERATIVE that this question be addressed to your doctor so you and your doctor can best determine the next plan of action.
I know this isn't easy, but it will be resolved and you'll feel better again. Very best of luck.